South Carolina, 2010

Hail and Damaging Winds in South Carolina, August 6, 2010

August 6, 2010 · NWS CHS · 13 events in 5 counties and zones

Widespread surface heating and continued deep moisture advection ahead of an approaching cold front from the northwest allowed for very unstable atmospheric conditions with CAPE values between 3500 to 4000 J/kg Friday afternoon and evening. As a 500 mb shortwave tracked along the southern periphery of a broad through and across the region, severe thunderstorms developed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Widespread surface heating and continued deep moisture advection ahead of an approaching cold front from the northwest allowed for very unstable atmospheric conditions with CAPE values between 3500 to 4000 J/kg Friday afternoon and evening. As a 500 mb shortwave tracked along the southern periphery of a broad through and across the region, severe thunderstorms developed across the area. Severe thunderstorms initially developed along the seabreeze in the Charleston area late in the afternoon. More organized severe storms tracked into the area from the Midlands during the evening and pushed all the way to the coast, with the strongest storms across southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 6, 1:03 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 6, 1:03 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
203 PM EDT FRI AUG 6 2010

.SYNOPSIS...
A COLD FRONT WILL ADVANCE SOUTH INTO THE AREA LATER TODAY...THEN
WILL STALL OVER OR CLOSE TO THE REGION TONIGHT THROUGH SUNDAY
BEFORE DISSIPATING OFF THE SOUTHEAST COAST MONDAY. ATLANTIC HIGH
PRESSURE WILL REGAIN CONTROL OF AREA WEATHER TUESDAY THROUGH
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SFC HEATING AND DEEP MOISTURE ADVECTION HAVE CONTINUED
EARLY THIS AFTERNOON TO CREATE A VERY UNSTABLE ATMOSPHERE WITH
CAPE VALUES AROUND 4000 J/KG. A SEVERE THUNDERSTORM WATCH HAS THUS
BEEN ISSUED FOR ALL COUNTIES...INCLUDING THE COASTAL WATERS FROM
3 PM TO 9 PM TONIGHT.

STRONG SHOWERS/THUNDERSTORMS WITH SOME SEVERE ARE LIKELY LATE THIS
AFTERNOON INTO EARLY TONIGHT AS FOCUSED DEVELOPMENT OCCURS ALONG AN H5
SHORTWAVE AS IT SWINGS AROUND THE SOUTHERN PERIPHERY OF THE BROAD
TROUGH TO OUR NORTH. ACTIVITY SHOULD BE MORE WIDESPREAD OVER OUR
SC COUNTIES AS THE SHORTWAVE ENCOUNTERS THE SEABREEZE. GIVEN A
WEAK WIND SHEAR ENVIRONMENT...WARM TEMPS ALOFT...PWATS NEAR 2.5
INCHES..AND DCAPES NEAR 1000 J/KG...THE PRIMARY CONCERN WITH
SEVERE THUNDERSTORMS WILL BE WET MICROBURSTS AND HEAVY RAINFALL.
SHOWERS/THUNDERSTORMS SHOULD BE ONGOING THROUGH SUNSET...ESPECIALLY
WITH THE INFLUENCES OF OUTFLOW BOUNDARIES FROM EARLIER ACTIVITY.

STRONG SOLAR HEATING WILL CONTINUE INTO THIS EVENING AHEAD OF AN
APPROACHING COLD FRONT TO OUR NORTHWEST. THIS IS EVIDENT ON WATER
VAPOR IMAGERY ALONG WITH MID/UPPER 70S DEWPTS CURRENTLY OBSERVED
OVER THE FORECAST AREA. WITH SFC DEWPTS REMAINING IN THE MID 70S
THROUGH THIS AFTERNOON/EVENING...WIDESPREAD HEAT INDICES BETWEEN
105 TO 110 F WILL CONTINUE...THEREFORE A HEAT ADVISORY WILL
REMAIN UNTIL 7 PM FOR ALL COUNTIES TODAY. HEAT INDICES WILL LIKELY
BE HIGHEST OVER LOCATIONS WHERE POOLING OF DEWPTS OCCURS ALONG AND
AHEAD OF THE SEABREEZE. SOME RELIEF FROM HIGHER HEAT INDEX VALUES
WILL OCCUR AS PRECIP COVERAGE INCREASES THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE WEAKENING COLD FRONT WILL SETTLE INTO THE REGION TONIGHT.
AFTERNOON CONVECTION COULD BECOME SUFFICIENTLY WIDESPREAD TO
STABILIZE LARGE SEGMENTS OF THE FORECAST AREA...PERHAPS LIMITING
COVERAGE OF ADDITIONAL THUNDERSTORMS AND ENDING THE THREAT FOR
SEVERE WEATHER EARLY THIS EVENING. THUS...LIMITED EVENING POPS TO
HIGH CHANCE POPS WITH A MENTION OF GUSTY WINDS AND HEAVY RAIN...
BUT THE LOCATION...COVERAGE AND INTENSITY OF EVENING THUNDERSTORMS
REMAINS HIGHLY UNCERTAIN.

OVERNIGHT...THE WEAKENING/SLOWING COLD FRONT...FALLING HEIGHTS...
WEAK SHORTWAVES AND MESOSCALE BOUNDARIES COULD SUPPORT ADDITIONAL
SHOWERS/THUNDERSTORMS...THUS MAINTAINED CHANCE POPS THROUGH THE
NIGHT.

A FAIRLY WET PATTERN LOOKS TO CONTINUE INTO THE WEEKEND ALTHOUGH
DETAILS ON TIMING AND COVERAGE ARE DIFFICULT TO DISCERN AT THIS
POINT. A WEAK SURFACE FRONT IS PROGGED TO CONTINUE TO SAG SOUTH
THROUGH THE FORECAST AREA DURING THE WEEKEND...POSSIBLY SHIFTING
JUST OFF THE SOUTHEAST GA COAST BY EARLY MONDAY. NO IDENTIFIABLE
SHORTWAVE FEATURES ARE SHOWING UP IN MODEL GUIDANCE DURING THE DAY
SATURDAY WHILE THE FRONTAL PLACEMENT IS HIGHLY DEPENDENT ON
CONVECTIVE COLD POOLS AND OTHER MESOSCALE FACTORS. THE ATMOSPHERE IS
CERTAIN TO REMAIN VERY JUICY WITH PRECIPITABLE WATER VALUES PROGGED
AT NEARLY 2.50" ACROSS THE REGION. THE GFS AND NAM ARE BOTH
INDICATING SOME WEAK JET CONVERGENCE AROUND 250 MB ACROSS SOUTHEAST
GA ON SATURDAY WHICH WOULD NOT BE AS CONDUCIVE TO UPWARD VERTICAL
MOTION. THE GFS ACTUALLY INDICATES SOME UPPER DIVERGENCE IN SOUTHERN
SC ALTHOUGH THE NAM DOES NOT SHOW THIS. THE BOTTOM LINE IS THAT THE
SURFACE FRONT WILL BE DRAPED ACROSS THE FORECAST AREA BUT PINNING
DOWN THE BEST CONVECTIVE COVERAGE IS NOT YET POSSIBLE. THEREFORE WE
ARE CARRYING FAIRLY GENERIC POPS OF 40-50 ACROSS THE AREA ON
SATURDAY.

HIGH TEMPS ON SATURDAY WILL GREATLY DEPEND ON CLOUD COVERAGE. WE ARE
ASSUMING FAIRLY GOOD INSOLATION DURING THE MORNING HOURS BEFORE
CONVECTION REALLY GETS GOING IN THE AFTERNOON. THIS YIELDS HIGHS IN
THE LOWER TO MIDDLE 90S. ANOTHER HEAT ADVISORY IS POSSIBLE...
ESPECIALLY IN SOUTHEAST GA WHERE TEMPS WILL PROBABLY BE HIGHER.

A FEW WEAK SHORTWAVES SHOULD HELP PUSH THE WEAK SURFACE FRONT INTO
SOUTHEAST GA ON SUNDAY AND OFF THE SOUTHEAST COAST MONDAY MORNING.
LITTLE CHANGE IN AIRMASS ON SUNDAY WILL SUPPORT GOOD COVERAGE OF
SHOWERS AND STORMS ACROSS THE AREA...ALTHOUGH WE HAVE FOCUSED THE
HIGHER POPS IN SOUTHEAST GA CLOSER TO THE EXPECTED FRONTAL POSITION.
INCREASING UPPER HEIGHTS ON MONDAY ARE EXPECTED TO LIMIT CONVECTIVE
POTENTIAL TO SOME DEGREE. WEAK ONSHORE FLOW AND ABUNDANT CLOUD COVER
SHOULD LIMIT HIGH TEMPS ON SUNDAY ALTHOUGH WE ARE STILL EXPECTING
90S IN MOST LOCATIONS. MONDAY SHOULD BE A TAD WARMER AS CLOUDS THIN
OUT AND THICKNESSES INCREASE.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
LARGE SCALE UPPER RIDGING WILL DOMINATE THE PATTERN NEXT WEEK. THE
ONLY WILDCARD IS A TUTT LOW THAT BOTH THE GFS AND ECMWF HAVE
CONTINUED TO SHOW MOVING INTO THE SOUTHEAST UNITED STATES MON OR
TUE. BASED ON THIS...AND THE FACT THAT DEEPER MOISTURE WILL BE
ACROSS SOUTHWEST ZONES...WE KEPT THE HIGHEST POPS ACROSS SOUTHEAST
GA MON THROUGH WED. MID-LEVEL SUBSIDENCE WILL MAKE IT DIFFICULT FOR
MUCH IN THE WAY OF CONVECTION TO FIRE ACROSS SOUTHERN SC DURING THAT
PERIOD. LATE IN THE WEEK A STRONGER RIDGE IS EXPECTED TO BUILD OVER
THE WESTERN ATLANTIC...ALLOWING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO POP JUST ABOUT ANYWHERE.

A CONTINUED WARM PATTERN FAVORS HIGH TEMPS EACH DAY IN THE MIDDLE
90S WITH OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S. GUIDANCE KEEPS
DEWPOINTS IN THE MID 70S DURING THE PERIOD WHICH WOULD RESULT IN
HEAT INDICES OF 105-110 PRETTY MUCH THROUGH FRIDAY. THEREFORE...THE
HEAT ADVISORIES WILL LIKELY CONTINUE FOR QUITE A BIT LONGER.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
HAVE INITIATED THE 18Z TAFS FOR KCHS AND KSAV WITH CBS AND A TEMPO
OF TSRA AS SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED THIS
AFTERNOON. EXPECT THUNDERSTORMS TO BE CAPABLE OF PRODUCING GUSTY
WINDS AND HEAVY DOWNPOURS...WHICH COULD QUICKLY REDUCE VISIBILITIES.
EXPECT COVERAGE AND INTENSITY OF CONVECTION TO INCREASE LATER THIS
AFTERNOON. SOME MODELS ALSO KEEP PRECIP PERSISTING INTO THE EARLY
OVERNIGHT HOURS AS WELL...ESPECIALLY AT KSAV. WILL MAINTAIN CBS FOR
THE FIRST PORTIONS OF THE OVERNIGHT BUT WILL AMEND IF NECESSARY.
LINGER MOISTURE COULD LEAD TO SOME MVFR CEILING/FOG DEVELOP EARLY
SATURDAY MORNING. HOWEVER...PROBABILITY STILL REMAINS TOO LOW TO
INCLUDE IN TAFS FOR NOW.

EXTENDED AVIATION OUTLOOK...DECENT CHANCES FOR MVFR OR LOWER
CIG/VSBY IN SHOWERS AND TSTMS SATURDAY THROUGH SUNDAY. GENERALLY
VFR CONDITIONS THEREAFTER.

&&

.MARINE...
AHEAD OF AN APPROACHING COLD FRONT...S/SW WINDS WILL INCREASE TO
AROUND 15 KT...ESPECIALLY AS THE SEABREEZE ENHANCES THE SYNOPTIC
FLOW THIS AFTERNOON. WITH THE EXCEPTION OF THE CHS HARBOR...A SOLID
15 TO 20 KNOT WIND WILL LIKELY DEVELOP OVER ALL WATERS THIS
AFTERNOON/EVENING AS THE PRESSURE GRADIENT FURTHER ENHANCES BETWEEN
A BROAD TROUGH TO THE NORTH AND ATLANTIC HIGH PRESSURE OVER THE
OUTER WATERS. WINDS SHOULD BE STRONGEST OVER THE NORTHERN SC WATERS
BEYOND 20 NM FROM THE COAST.

SHOWERS AND THUNDERSTORMS ARE LIKELY AS AN H5 SHORTWAVE SHIFTS
OVER THE WATERS THIS EVENING. GIVEN VERY UNSTABLE ATMOSPHERIC
CONDITIONS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FROM 3 PM
TO 9 PM OVER ALL COASTAL WATERS ALONG THE SC AND GA COAST...WITH
THE PRIMARY THREAT BEING THUNDERSTORMS STRONG WINDS.

8 TO 9 SECOND SWELLS FROM THE EAST SOUTHEAST ALONG WITH AN INCREASING
WIND WAVE COMPONENT WILL BUILD SEAS TO 2 TO 4 FEET FOR MOST COASTAL
WATERS THIS AFTERNOON...AND UP TO 3 TO 5 FEET THIS EVENING FOR
WATERS BEYOND 20 NM FROM THE SC/GA COAST.

FAIRLY WEAK AND ERRATIC FLOW IS EXPECTED SATURDAY THROUGH MONDAY AS
A FRONT DRAPED ACROSS THE WATERS SLOWLY DISSIPATES. WE EXPECT A BIT
OF AN EASTERLY SWELL...PUSHING 5 FT AT TIMES OVER OUTER PORTIONS...
THROUGH THE WEEKEND AS TROPICAL CYCLONE COLIN MOVES NORTH THROUGH
THE WESTERN ATLANTIC. BERMUDA HIGH PRESSURE WILL REBUILD EARLY NEXT
WEEK...FEATURING SOUTHERLY FLOW WITH SURGES EACH NIGHT AND MORE
ROBUST SEABREEZE CIRCULATIONS DURING THE AFTERNOONS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 6, 12:37 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
137 PM EDT FRI AUG 6 2010

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-071000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
137 PM EDT FRI AUG 6 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 579 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE HEAT
INDICES OF 105 DEGREES OR GREATER DURING THE AFTERNOON AND EVENING
HOURS INTO NEXT WEEK. ADDITIONAL HEAT ADVISORIES WILL LIKELY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION AFTER 2 PM.

AMZ330-350-352-354-071000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
137 PM EDT FRI AUG 6 2010

...SEVERE THUNDERSTORM WATCH 579 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION AFTER 2 PM.

AMZ374-071000-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
137 PM EDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...AHEAD OF AN APPROACHING COLD FRONT...THUNDERSTORMS
WILL DEVELOP ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
TODAY...ESPECIALLY THIS AFTERNOON INTO THIS EVENING. A FEW THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH. ANY
THUNDERSTORMS COULD ALSO PRODUCE TORRENTIAL RAINFALL...LOCALIZED FLOODING
AND FREQUENT CLOUD TO GROUND LIGHTNING. THE GREATEST THREAT FOR SEVERE
WEATHER WILL OCCUR BETWEEN 2 PM AND 8 PM TODAY...ALTHOUGH SEVERE WEATHER
AND LOCALLY EXCESSIVE RAINFALL COULD PERSIST FOR A FEW MORE HOURS
INTO EARLY TONIGHT.

CHECK WITH NOAA WEATHER RADIO ALL HAZARDS OR OTHER MEDIA OUTLETS
FOR UPDATES TODAY. IF YOU PLAN TO BOAT ON AREAS WATERS...REMAIN
ALERT FOR THE RAPID ONSET OF HAZARDOUS WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION AFTER 2 PM.

In the hours before

Special weather statement, Aug 6, 1:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT FRI AUG 6 2010

SCZ045-052-061930-
INLAND BERKELEY-TIDAL BERKELEY-
229 PM EDT FRI AUG 6 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 330 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CHICORA...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU BEACH...BONNEAU...CROSS...MONCKS CORNER...NORTHERN LAKE
MOULTRIE...PINOPOLIS...SAINT STEPHEN AND SOUTHERN LAKE MOULTRIE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3304 7995 3315 8027 3336 8021 3342 7985
      3340 7983 3338 7978
TIME...MOT...LOC 1829Z 276DEG 10KT 3326 8013

The radar

The Charleston,SC radar (KCLX), 116 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
August 6, 2:10 PM EST to 2:11 PM EST
Where
Berkeley County, 1.35 mi ENE of North Mulberry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.160, -79.960

Law enforcement reported a tree down on Vandross Road.

Funnel Cloud, Berkeley

When
August 6, 4:10 PM EST to 4:11 PM EST
Where
Berkeley County, Goose Creek
Reported by
Broadcast Media
Coordinates
32.980, -80.030

The broadcast media relayed a report of a funnel cloud from a viewer in Goose Creek.

Thunderstorm Wind, Charleston

When
August 6, 4:30 PM EST to 4:31 PM EST
Where
Charleston County, 0.58 mi E of Pinecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.780, -80.010

Law enforcement reported a tree down at the intersection of Betsy Road and Sanford Road.

Thunderstorm Wind, Charleston

When
August 6, 4:44 PM EST to 4:45 PM EST
Where
Charleston County, 0.65 mi SSE of (Chs)charleston Afb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
32.892, -80.025

A National Weather Service employee reported several large branches blown down along Aviation Avenue near the FAA tower entrance.

Hail, Charleston

When
August 6, 4:50 PM EST to 4:51 PM EST
Where
Charleston County, Charleston Hgts
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.850, -79.970

A emergency manager reported nickel size hail near the Interstate 26 and Interstate 526 interchange.

Thunderstorm Wind, Charleston

When
August 6, 4:57 PM EST to 4:58 PM EST
Where
Charleston County, 0.9 mi NW of Bennett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.880, -80.030

An off duty National Weather Service employee reported a tree down on the ramp at exit 17 on Interstate 526.

Thunderstorm Wind, Charleston

When
August 6, 4:57 PM EST to 4:58 PM EST
Where
Charleston County, 0.58 mi W of (Chs)charleston Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.900, -80.040

The Charleston International Airport ASOS measured a wind gust of 61 miles per hour.

Thunderstorm Wind, Dorchester

When
August 6, 5:15 PM EST to 5:16 PM EST
Where
Dorchester County, 7.6 mi SE of Slandsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.900, -80.140

A sheriff department reported a tree down across Highway 61 near Middleton Place.

Thunderstorm Wind, Allendale

When
August 6, 6:38 PM EST to 6:39 PM EST
Where
Allendale County, 1.5 mi NNE of Seigling
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.050, -81.310

Law enforcement reported a tree down on Highway 278 near Concord Church Road.

Thunderstorm Wind, Berkeley

When
August 6, 6:38 PM EST to 6:39 PM EST
Where
Berkeley County, 2.82 mi SSE of Pigeon Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
33.230, -80.220

A trained spotter reported a couple trees and several large limbs down along Mudville Road.

Thunderstorm Wind, Colleton

When
August 6, 6:58 PM EST to 6:59 PM EST
Where
Colleton County, 3.45 mi S of Bells Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.930, -80.850

The county dispatch reported a tree down on Hudson Mill Road.

Thunderstorm Wind, Colleton

When
August 6, 7:22 PM EST to 7:23 PM EST
Where
Colleton County, 4.06 mi E of Sniders Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.880, -80.780

The county dispatch reported a tree down near the 500 block of Rentz Drive.

Thunderstorm Wind, Colleton

When
August 6, 7:49 PM EST to 7:50 PM EST
Where
Colleton County, 1.87 mi ESE of Hendersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.770, -80.690

The county dispatch reported a tree down near the intersection of Ritter Road and Bluehouse Crossing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2010Every state in 2010This day in weather historyWarnings in South Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248744, 248610, 248746, 248756, 248706, 248759, 248768, 248761, 248762, 248763, 248764, 248765, 248766.